Alert archive / Kansas / Tornado Warnings in 2006

Tornado Warning 32, NWS Wichita, KS

August 25, 2006Saline County, Kansas

NWS Wichita, KS issued this tornado warning at Aug 25, 2006, 8:40 PM CDT for Saline County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2006, 8:40 PM CDT (01:40 UTC)
Expired
Aug 25, 2006, 9:00 PM CDT
In force
20 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Saline County, KS

The radar

The Topeka radar (KTWX), 115 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 4:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2994 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
2.0
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KICT 260140
TORICT
KSC169-260200-
/O.NEW.KICT.TO.W.0032.060826T0140Z-060826T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
840 PM CDT FRI AUG 25 2006

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN SALINE COUNTY IN CENTRAL KANSAS.

* UNTIL 900 PM CDT.

* AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR GYPSUM...OR 9 MILES SOUTHEAST OF SALINA...
  MOVING EAST AT 25 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ASSARIA...GYPSUM.

THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE...MOVE INTO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY STRUCTURE.

LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE ALSO EXPECTED WITH
THIS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3881 9761 3867 9765 3861 9736 3881 9737

$$

KRC
1 follow-up statement
000 
WWUS53 KICT 260200
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT FRI AUG 25 2006

KSC169-260210-
/O.EXP.KICT.TO.W.0032.000000T0000Z-060826T0200Z/
SALINE KS-
900 PM CDT FRI AUG 25 2006

...THE TORNADO WARNING FOR SOUTHEASTERN SALINE COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 858 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR CENTRAL KANSAS. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING FOR
SOUTHEASTERN KANSAS.

LAT...LON 3881 9761 3867 9765 3861 9736 3881 9737

$$

CARUSO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Aug 25, 3:27 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 25, 3:27 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT FRI AUG 25 2006

.DISCUSSION...
CONCERNS THIS PACKAGE ARE SEVERE WEATHER CHANCES THIS EVENING...THEN
HEAVY RAINFALL TONIGHT INTO THE WEEKEND.

THIS EVE AND TONIGHT:
SURFACE BOUNDARY/TROF CURRENTLY EXTENDS FROM NEAR PTT-HUT TO JUST
NORTH OF EMP.  LATEST ANALYSIS SHOWS THAT SURFACE DEWPOINTS JUST
NORTH OF THE BOUNDARY HAVE CREEPED BACK TO NEAR 70 IN SLN/RSL WHICH
WOULD SUGGEST MAIN FRONT IS STILL NORTH OF THIS AREA. MID LAYER
COOLING ACROSS NW KS HAS LEAD TO TSRA ERUPTING NEAR GLD.  THIS MID
LEVEL COOLING AND UPPER LEVEL DIFFLUENCE MOVES INTO CEN KS AS THE
LATE AFTERNOON/EARLY EVENING PROGRESSES.  THE MID LEVEL ENERGY WILL
HELP ERODE THE CAP IN PLACE ACROSS THE AREA ENOUGH FOR SHRA/TSRA TO
DEVELOP INITIALLY ACROSS CEN KS. 0-6KM SHEAR OF 30-40KT AND MUCAPES
OF 2000-3000 J/KG SUGGEST THAT ANY STORM THAT DOES DEVELOP COULD
HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT APPEARS TO BE
LARGE HAIL. SO WILL KEEP THIS WORDING IN THE GRIDS AND ZONES.

AS THE EVENING/OVERNIGHT PROGRESSES...THE THREAT TURNS TO A HEAVY
RAINFALL AS 850-700H FN-CONVERGENCE AND WARM ADVECTION INCREASES
OVER THE TOP OF THE BOUNDARY. UPPER DIFFLUENCE FROM THE RIGHT REAR
QUADRANT OF THE UPPER LEVEL JET ALSO HELPS WITH EFFICIENT RAINFALL
PRODUCTION AS PW VALUES REMAIN HIGH. FLASH FLOOD GUIDANCE VALUES IN
CEN KS ARE LOW DUE TO RECENT HEAVY RAINS...SO HAVE GONE WITH A FLOOD
WATCH FOR AREAS GENERALLY NORTH OF A KINGMAN- WICHITA-COTTONWOOD
FALLS LINE FOR THIS FLOODING POTENTIAL.

SAT AND SAT NIGHT:
SHRA/TSRA WILL PROBABLY BE ONGOING FOR THE START OF SAT AS LOW LEVEL
BOUNDARY REMAINS STATIONARY ACROSS SRN KS...WITH 850H BOUNDARY
DRAPED A LITTLE FURTHER NORTH ACROSS CEN KS. FN-CONVERGENCE AND
UPPER LEVEL DIFFLUENCE REMAINS ACROSS THE AREA. SO WILL KEEP FLOOD
WATCH GOING AT LEAST UNTIL NOON. LOW LEVEL BOUNDARY REMAINS DRAPED
ACROSS SRN/SERN KS FOR THE LATE AFTERNOON ON SAT. AMOUNT OF
SUNSHINE/HEATING WILL PLAY A KEY FACTOR ON WHETHER TSRA WILL
REDEVELOP ALONG THIS BOUNDARY.  CURRENT MODELS SUGGEST INSTABILITY
WILL AGAIN POOL JUST SOUTH OF THE BOUNDARY WITH CLOUDS THINNING SOME
FOR REDEVELOPMENT OF TSRA ACROSS SRN KS.

WIDESPREAD TSRA REDEVELOPMENT WILL PROBABLY HOLD OFF UNTIL THE
EVENING AND OVERNIGHT HOURS SAT AS WARM ADVECTION AND LOW LEVEL JET
INCREASES AGAIN ACROSS SRN KS. ANOTHER MID LEVEL JET STREAK ALSO AID
IN UPPER LEVEL DIFFLUENCE ACROSS THE AREA FOR ANOTHER CHANCE FOR
EFFICIENT RAINFALL AND A HEAVY RAIN THREAT.  WILL NOT GO WITH A
FLOOD WATCH FOR THIS FRAME AS HEAVY RAIN THREAT LOOKS FURTHER SOUTH
THAN CURRENT PATH. BUT DEPENDING ON WHAT HAPPENS TONIGHT...LATER
SHIFTS MAY HAVE TO LOOK AT THIS MORE CLOSELY.

SUN:
SHRA/TSRA EXPECTED TO ONGOING AGAIN ALONG THE KS/OK BORDER EARLY
MON.  NOT ALOT OF CONFIDENCE FOR THIS TIME FRAME AS TIMING OF MAIN
SHORTWAVE IN THE PACIFIC NORTHWEST IS IN DOUBT. BUT LOW LEVEL
BOUNDARY WILL REMAIN PARKED ACROSS SRN KS...WITH CHANCE POPS IN MOST
LOCATIONS AS ANY WEAK IMPULSE WILL LEAD TO SHRA/TSRA REDEVELOPING.

MON:
MODELS DIFFER ON TIMING OF OF PRECIP FINALLY MOVING OUT OF THE AREA
SOME TIME ON MON.  LATEST MODEL RUNS ARE A LITTLE SLOWER WITH MAIN
SHORTWAVE IN THE PACIFIC NW FINALLY MOVES ACROSS THE AREA.  LATEST
WATER VAPOR IMAGERY SUGGESTS SHORTWAVE IS A LITTLE DEEPER THAN THE
MODELS SUGGEST...SO SLOWER SOLUTION SEEMS LIKE THE WAY TO GO.  SO
WILL KEEP POPS ACROSS MOST LOCATION THROUGH MON AFTERNOON AS
SHORTWAVE COMES OUT DEEPER AND SLOWER.

WILL TAPER OFF POPS IN MOST LOCATIONS EXCEPT SERN KS FOR MON
NIGHT...AS SUBSIDENCE HELPS PUSH PRECIP CHANCES EAST OF THE AREA.

TUE-FRI:
WILL LINGER SOME SLIGHT POPS IN EXTREME SERN KS EARLY ON TUE...AS
THINGS BEGIN TO DRY OUT ACROSS THE AREA. OTHERWISE...MED RANGE
MODELS CONTINUE TO BUILD THE SURFACE HIGH PRESSURE INTO KS FROM THE
NORTH FOR THIS TIME FRAME.  SO WILL SEE SOME DRY DAYS WITH NEAR
NORMAL TEMPS. WITH RIDGE IN CONTROL...NOT MUCH IN THE WAY OF
SENSIBLE WEATHER TO WORRY ABOUT.  WILL START TO WARM UP TEMPS ON
FRI...AS RIDGE MOVES TO THE EAST OF THE AREA AS TROF IN WRN KS
DEVELOPS INCREASING THE WARM AIR RETURN ACROSS KS.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  83  66  83 /  90  60  60  50
HUTCHINSON      67  81  65  82 /  90  60  50  50
NEWTON          67  82  66  82 /  90  60  50  50
ELDORADO        68  84  67  83 /  80  60  60  60
WINFIELD-KWLD   70  85  67  83 /  80  60  60  60
RUSSELL         63  78  62  80 /  90  50  30  40
GREAT BEND      64  79  62  81 /  90  60  40  40
SALINA          65  80  64  81 /  90  60  40  50
MCPHERSON       66  81  65  82 /  90  60  50  50
COFFEYVILLE     72  89  69  84 /  60  60  70  60
CHANUTE         71  84  68  83 /  80  70  70  60
IOLA            70  84  68  83 /  80  70  70  60
PARSONS-KPPF    72  86  69  84 /  70  60  70  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL NOON SATURDAY FOR KSZ032-033-047>053-067>069-
082-083.

&&
Hazardous weather outlook, Aug 25, 4:20 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
420 PM CDT FRI AUG 25 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261745-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
420 PM CDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

THUNDERSTORMS WILL DEVELOP EARLY THIS EVENING ALONG A SOUTHWARD
MOVING COLD FRONT. SOME OF THE STORMS WILL BE SEVERE WITH THE
POTENTIAL FOR GOLFBALL OR LARGER HAIL...DAMAGING WINDS AND FLOODING.
THE AREA OF GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE NORTHWEST
OF A LINE FROM IOLA TO WINFIELD DURING THE EARLY EVENING HOURS.

THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS AS THE NIGHT
PROGRESSES WITH FLOODING POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS DUE TO SOME TRAINING OF THUNDERSTORM ACTIVITY. SEE THE LATEST
FLOOD WATCH FOR DETAILS.

ADDITIONALLY...HEAT INDICES WILL RANGE FROM AROUND 100 TO 104
DEGREES EARLY EVENING ACROSS SOUTHERN KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THUNDERSTORMS WILL CONTINUE INTO EARLY SATURDAY WITH POSSIBLE
HEAVY RAINFALL AND FLOODING.

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE FROM SATURDAY AFTERNOON
THROUGH MONDAY. DEPENDING ON WHERE THE COLD FRONT IS LOCATED OVER
THE WEEKEND...FLOODING POTENTIAL COULD CONTINUE...ESPECIALLY IF A
GIVEN AREA RECEIVES MULTIPLE ROUNDS OF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED FRIDAY AFTERNOON AND
EVENING...GENERALLY ACROSS MOST OF CENTRAL...SOUTH CENTRAL AND
SOUTHEAST KANSAS. REPORTS OF HEAVY RAINFALL OR FLOODING WOULD BE
GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

PH/CJ/KETCHAM

In the hours before

Local storm report, Aug 25, 7:54 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
754 PM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             1 N BROOKVILLE          38.79N 97.86W
08/25/2006  E1.00 INCH       SALINE             KS   TRAINED SPOTTER

            WALL CLOUD AND ROTATION OBSERVED. CANNOT SEE IF THERE IS
            ANY TORNADO ON THE GROUND AT THIS TIME.

&&

SCHRECK
Local storm report, Aug 25, 8:03 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     6 E CHERRYVALE          37.27N 95.44W
08/25/2006  E70 MPH          LABETTE            KS   LAW ENFORCEMENT

&&

ELDER
Local storm report, Aug 25, 8:08 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
808 PM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND GST     3 N COFFEYVILLE         37.08N 95.63W
08/25/2006  E70 MPH          MONTGOMERY         KS   TRAINED SPOTTER

&&

ELDER
Local storm report, Aug 25, 8:15 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
815 PM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND GST     COFFEYVILLE             37.04N 95.63W
08/25/2006  E62 MPH          MONTGOMERY         KS   ASOS

&&

ELDER
Local storm report, Aug 25, 8:19 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
819 PM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     INDEPENDENCE            37.23N 95.71W
08/25/2006                   MONTGOMERY         KS   LAW ENFORCEMENT

            MAJOR POWER LINE AND TREE DAMAGE PRIMARY ACROSS THE WEST
            PART OF CITY

&&

ELDER
Local storm report, Aug 25, 8:33 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
833 PM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             2 SSE SALINA            38.79N 97.61W
08/25/2006  E0.88 INCH       SALINE             KS   TRAINED SPOTTER

&&

SCHRECK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:05 PM CDTSevere Thunderstorm WarningICTNeosho37 min
Aug 25, 7:14 PM CDTSevere Thunderstorm WarningICTMontgomery, Wilson61 min
Aug 25, 7:29 PM CDTTornado WarningICTEllsworth, Lincoln, Saline46 min
Aug 25, 7:36 PM CDTSevere Thunderstorm WarningICTReno, Rice54 min
Aug 25, 7:44 PM CDTSevere Thunderstorm WarningICTLabette, Neosho61 min
Aug 25, 8:09 PM CDTSevere Thunderstorm WarningICTMontgomery35 min
Aug 25, 8:12 PM CDTTornado WarningICTSaline33 min
Aug 25, 8:28 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice39 min
Aug 25, 8:40 PM CDTSevere Thunderstorm WarningICTLabette, Neosho35 min
Aug 25, 8:56 PM CDTSevere Thunderstorm WarningICTKingman, Reno29 min
Aug 26, 5:01 PM CDTSevere Thunderstorm WarningICTChautauqua41 min
Aug 26, 5:25 PM CDTSevere Thunderstorm WarningICTChautauqua50 min
Aug 26, 6:02 PM CDTSevere Thunderstorm WarningICTMontgomery58 min
Aug 26, 6:47 PM CDTFlood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 6 more9 hr
Aug 26, 6:51 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery54 min

Nearby

Tornado Warnings in Kansas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.